DISCOVER
×

Lighter Fuel Abuse

Updated March 23, 2017

People abuse lighter fuel by sniffing it. Inhaling the fumes produces a sensation of euphoria, and people can become addicted to it. Inhaling lighter fuel fumes, or "huffing" as some people call it, has numerous harmful effects.

Prevalence

According to American Family Physician, a peer-reviewed journal for the American Academy of Family Physicians, about 20 per cent of all middle and high school students have inhaled substances such as lighter fuel, paint and glue. These substances are often simple for young people to obtain.

Signs and Symptoms

Physical signs of lighter fuel abuse include a chemical smell on the breath, sores in or around the mouth and stained clothing. Behavioural and emotional symptoms include confusion, forgetfulness, anxiety, irritability, dizziness, slurred speech, loss of appetite and trouble sleeping.

Adverse Effects

Adverse effects of inhaling lighter fuel include abnormal heart rhythms, vomiting, aplastic anaemia, neurological damage, depression, insomnia, psychosis, memory loss, trouble breathing, burns on the skin, liver problems and kidney failure. Death can occur.

Cite this Article A tool to create a citation to reference this article Cite this Article

About the Author

Mike Andrews is a freelance writer and serial entrepreneur focused on small-business and entrepreneurship for average people. He holds a bachelor's degree in biblical studies and a master's degree in theology and has appeared in a wide array of print and online periodicals including "HiCall," "Mature Living" and "Caregivers Home Companion."